Alabama, 2002Heat in Alabama, January 30, 2002
January 30, 2002 · NWS BMX · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 30, 2:21 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 30, 2:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
221 PM CST WED JAN 30 2002
EXCEPTIONALLY WARM...SPRINGLIKE AIRMASS WILL LINGER OVER AL FOR ONE
MORE DAY...WITH A RETURN TO COOLER READINGS BY THE WEEKEND AS A
VIGOROUS TROUGH OVER THE SW US TRANSITS THE AREA THURS NGT/FRI AND
PUSHES A FAIRLY STRONG COLD FRONT ACRS THE FA. VERY LITTLE IN THE
WAY OF LIFT TNGT OR THURS...KEEPING PCPN CHCS IN CHECK. WL INCLUDE A
SMALL POP IN THE XTRM NW TNGT WHERE THETA-E RIDGING WL BE A BIT MORE
EVIDENT...AND WHERE SHWRS ARE CRNTLY ONGOING. WL HOLD ONTO SMALL
POPS FROM BHM NWD THURS AS WELL...AGAIN DUE TO SLGTLY BETTER
LIFT/MSTR OVR THIS PART OF THE AREA. STILL PLENTY OF LOW LEVEL
MOISTURE AROUND...SO WL INCLUDE A MENTION OF LOW CLOUDS/PATCHY FOG
FOR TNGT.
LATEST MODEL RUNS SEEM TO SLOW DOWN THE ARRIVAL OF THE FRONT...UPPER
TROUGH AND ASSOCIATED PCPN THURS NGT/FRI. MAIN CHANGE FROM PREVIOUS
FCST WILL BE TO BACK OFF ON POPS SLIGTLY THURS NGT...AND HOLD OR
RAISE SLGTLY EVERYWHERE FRI. STILL LOOKS LIKE THE PCPN WILL ENTER
WRN AL THURS NGT IN THE FORM OF A GRADUALLY WEAKENING SQUALL
LINE...WITH STRONG STRAIGHT LINE WINDS THE MAIN THREAT. FCST SHEAR
VALUES ARE FAIRLY STRONG THURS NGT...BUT INSTABILITY WL BE WEAK...AND
WL GROW WEAKER WITH TIME. GIVEN THE WEAKENING DYNAMICS AND LACK OF
MAJOR INSTABILITY...AM NOT OVERLY IMPRESSED WITH CHCS FOR
SIGNIFICANT SEVERE WX THURS NGT...AND WL HOLD OFF ON MENTIONING AT
THIS TIME.
IN THE EXTENDED...LATEST AVN RUN TRIES TO PHASE A PAIR OF SHORTWAVES
OVR AL SUN AND BREAK OUT A LTL PCPN ACRS THE SRN COUNTIES. NOT REAL
CONFIDENT ABOUT THIS DEVELOPMENT...BUT MRF ENSEMBLES AND CANADIAN
MODEL TREND TOWARD THIS AS WELL...SO WILL BEEF UP THE CLOUD WRDG SUN
AND INCLUDE A SMALL POP ACRS THE SRN ZONES. NO OTHER MAJOR CHANGES
TO EXTENDED AT THIS TIME.
WENT ABOVE MOS GUIDANCE ON MINS TNGT AND THURS. 66
HSV EW 062/075 058/058 030 661286
BHM EW 060/078 062/062 034 661266
MGM EW 059/080 061/067 035 660136
.BHM...NONE.
In the hours before
Special weather statement, Jan 30, 12:59 PM CST, 3 hours 1 minute before
ALZ001>050-310900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1259 PM CST WED JAN 30 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A VERY MOIST AND TROPICAL AIRMASS TO REMAIN OVER ALABAMA.
THERE IS A SLIGHT CHANCE OF A SHOWER BUT NO SEVERE WEATHER
IS EXPECTED TODAY OR TONIGHT.
THE ABUNDANT LOW LEVEL MOISTURE WILL INCREASE THE THREAT
OF DENSE FOG LATE TONIGHT AND TOMORROW MORNING...WITH
VISIBILITIES AGAIN BEING REDUCED TO LESS THAN A QUARTER
OF A MILE IN SOME AREAS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
Heat, Madison
- When
- January 30, 4:00 PM CST
- Where
- Madison forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
The high temperature reported at the Huntsville International Airport was 77 degrees breaking the old record of 70 degrees set in 1975.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, January 30 to 31, 2002$300 million · 30 events
- Ice Storm and Winter Storm in Missouri, January 30 to 31, 2002$33 million · 37 events
- Ice Storm in Kansas, January 30 to 31, 2002$25 million · 9 events
- Ice Storm and Heavy Snow in Kansas, January 30 to 31, 2002$9.8 million · 7 events
- Ice Storm and Winter Storm in Michigan, January 30 to 31, 20022 injured · $820,000 · 19 events
- Ice Storm in Ohio, January 30 to 31, 2002$3.0 million · 4 events
- Ice Storm in Kansas, January 30 to 31, 2002$2.6 million · 2 events
- Dense Fog in Georgia, January 30, 200297 events
- Heavy Snow in Iowa, January 30 to 31, 2002$500,000 · 10 events
- Ice Storm in Missouri, January 30 to 31, 2002$475,000 · 4 events
- Flash Flood in Arkansas, January 30, 2002$80,000 · 1 event
- Winter Storm in Nebraska, January 30 to 31, 200227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279973.